Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2020, 8:59 PM EDT for Rockbridge County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2020, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 8, 2020, 1:01 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
494
WGUS51 KRNK 080059
FFWRNK
VAC163-080700-
/O.NEW.KRNK.FF.W.0048.200808T0059Z-200808T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
859 PM EDT Fri Aug 7 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Northeastern Rockbridge County in west central Virginia...
* Until 300 AM EDT Saturday.
* At 859 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Also, very heavy rain in neighboring Augusta County
will travel downstream into Rockbridge County, thus increasing the
potential for flash flooding. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Rockbridge Baths, Brownsburg, Fairfield, Cornwall and Vesuvius.
This includes the following streams and drainages...
Irish Creek, Little Calfpasture River, Hays Creek, Calfpasture
River, Falling Run, Big Marys Creek and Cedar Grove Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3778 7928 3794 7952 3805 7942 3791 7918
3789 7915 3787 7915 3786 7914 3784 7916
3783 7916 3782 7916 3781 7917 3780 7917
3779 7920 3779 7921 3780 7922 3782 7924
3779 7926 3779 7927
FLASH FLOOD...RADAR INDICATED
$$
DS2 follow-up statements
481
WGUS71 KRNK 080200
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1000 PM EDT Fri Aug 7 2020
VAC163-080700-
/O.CON.KRNK.FF.W.0048.000000T0000Z-200808T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockbridge VA-
1000 PM EDT Fri Aug 7 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT SATURDAY FOR
NORTHEASTERN ROCKBRIDGE COUNTY...
At 1000 PM EDT, Doppler radar indicated the heavy rain producing
showers and storms which prompted the warning have exited the
region. Lingering scattered light rain showers continue across the
warning region. Runoff from the earlier heavy rain is still
collecting in streams and low lying areas, and is still expected to
prompt flash flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Rockbridge Baths, Brownsburg, Fairfield, Cornwall and Vesuvius.
This includes the following streams and drainages...
Irish Creek, Little Calfpasture River, Hays Creek, Calfpasture
River, Falling Run, Big Marys Creek and Cedar Grove Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3778 7928 3794 7952 3805 7942 3791 7918
3789 7915 3787 7915 3786 7914 3784 7916
3783 7916 3782 7916 3781 7917 3780 7917
3779 7920 3779 7921 3780 7922 3782 7924
3779 7926 3779 7927
FLASH FLOOD...RADAR INDICATED
$$
DS080
WGUS71 KRNK 080501
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
101 AM EDT Sat Aug 8 2020
VAC163-080511-
/O.CAN.KRNK.FF.W.0048.000000T0000Z-200808T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockbridge VA-
101 AM EDT Sat Aug 8 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN ROCKBRIDGE
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3778 7928 3794 7952 3805 7942 3791 7918
3789 7915 3787 7915 3786 7914 3784 7916
3783 7916 3782 7916 3781 7917 3780 7917
3779 7920 3779 7921 3780 7922 3782 7924
3779 7926 3779 7927
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:51 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 7, 7:51 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 751 PM EDT Fri Aug 7 2020 .SYNOPSIS... High pressure will gradually build across the region this weekend and into the first part of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 745 PM EDT Friday... Hi-res models continue to indicated isolated to scattered showers and thunderstorms north of Route 460 between Roanoke and Lynchburg through midnight with only isolated coverage elsewhere across southwest Virginia, northwest North Carolina and southeast West Virginia. Have adjusted probability of precipitation for the rest of the evening based on radar and these model trends. No changes to forecast temperatures needed at this time. Water vapor imagery shows an upper level trough extending from Ontario into the Ohio Valley. This trough is gradually filling and weakening with time. Scattered showers and thunderstorms are expected along the leading edge of the trough this evening from PA/MD into VA/NC. Severe threat appears marginal with 20-30 kt southwesterly mid-level winds providing weak but sufficient deep-layer shear for some convective organization. The strongest cells may produce locally gusty/damaging wind gusts. The shower/storm threat is expected to wane by midnight with light winds and clearing skies setting stage for another round of late night fog/stratus. Similar to Friday morning, the stratus may linger through mid morning Saturday before dissipating. With the upper trough becoming less discernible with time, the overall trend this weekend will be for lessening storm chances and a greater opportunity for drying. High pressure is forecast to gradually build over the area this weekend, the increasing subsidence resulting in warming temperatures...but still typical of early August. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM EDT Friday... The axis of the upper trof will finally push through the Appalachians and central mid Atlantic region, allowing high pressure at the surface to start nudging in from the Ohio valley. This will reduce our chances for showers/thunderstorms considerably with most locations west of the Blue Ridge looking to remain mainly dry, while locations east of the Ridge hold on to a chance for scattered showers/storms through the weekend. But by Monday we start to feel the influence of an upper trof moving through the Great Lakes region with some short wave energy approaching from thew west. This will start increasing our chances for showers/thunderstorms once again as we head into next week. Temperatures will be on a warming trend into the first part of next week. Highs on Sunday will generally be in the upper 80s east of the Ridge with low/mid 80s west. By Monday readings will reach the low/mid 90s east, mid/upper 80s west. Lows will generally be in the 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 PM EDT Friday... High pressure remains draped over the southern U.S. through the forecast period. Meanwhile, the jet stream will continue to remain locked up north in Canada while a trough finishes pressing through the Great Lakes Region Tuesday. Some far reaching forcing combined with SW flow from the high will help pull in a very warm airmass for Tuesday and Wednesday with summertime like diurnal convection. Tuesday looks to be the warmest with parts of the Piedmont and Foothills peaking in the low 90s. Guidance points to a mid-level disturbance that sets up shop over the southern Ohio/Tennessee Valley Thursday into Friday that will slowly traverse across the region until being picked up by a new trough next weekend. While influence from this system will be far, it should be able to work with the warm, saturated airmass that will be in place by this point to help increase the overall drive in diurnal showers and thunderstorms each afternoon. In turn, the increased convection and clouds from this will help drive our temperatures down slightly for the remainder of the work week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 745 PM EDT Friday... Hi-res models continue to indicated isolated to scattered showers and thunderstorms north of Route 460 between Roanoke and Lynchburg through midnight with only isolated coverage elsewhere across southwest Virginia, northwest North Carolina and southeast West Virginia. The thunderstorms near KROA will be gone by 02Z/10PM and precipitation will take a couple more hours to reach KLYH, with the most likely time from 02-04Z/10PM to midnight. LIFR/IFR is expected within the river valleys after midnight tonight due to the formation of status and areas of fog. After the fog/stratus dissipates Saturday morning, expecting mainly VFR for Saturday afternoon. There is still a slight chance for a shower/thundershower Saturday afternoon, but the coverage is expected to be isolated and will first develop right along the Blue Ridge. Above average confidence for wind and ceilings. Average confidence for timing and location of thunderstorms and visibility with fog overnight and Saturday morning. Extended Aviation Discussion... High pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. Low pressure will bring a better threat of storms and MVFR conditions Tuesday and Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...MBS LONG TERM...RR AVIATION...AMS/PM
Hazardous weather outlook, Aug 7, 2:24 PM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 224 PM EDT Fri Aug 7 2020 NCZ004>006-020-VAZ043>047-058-059-080900- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 224 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will be scattered to numerous again today. Some may become strong with locally heavy rainfall and flooding possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 080900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 224 PM EDT Fri Aug 7 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will be scattered to numerous again today. Some may become strong to severe with isolated wind damage and hail the main threats. Locally heavy rainfall may also cause flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 4:08 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM FLASH FLOOD 2 N FLEETWOOD 36.32N 81.52W
08/07/2020 ASHE NC 911 CALL CENTER
MUDSLIDE ON PAUL GOODMAN ROAD. ROAD STILL
CLOSED AS OF 4PM.
0319 PM FLASH FLOOD 1 NE FLEETWOOD 36.31N 81.51W
08/07/2020 ASHE NC 911 CALL CENTER
FLOODING CLOSED THE INTERSECTION OF WINDY
HILL ROAD AND 221S. ROADS STILL CLOSED AS OF
4PM.
0248 PM FLASH FLOOD 2 SSE WEST JEFFERSON 36.38N 81.49W
08/07/2020 ASHE NC 911 CALL CENTER
BEAVER CREEK FLOODED BEAVER CREEK SCHOOL
ROAD. WATER HAS BEGUN TO RECEDE AS OF 4PM.
&&Special weather statement, Aug 7, 4:14 PM EDT, 4 hours 45 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 414 PM EDT Fri Aug 7 2020 VAZ012-013-016-072045- Pulaski-Wythe-Carroll- 414 PM EDT Fri Aug 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PULASKI...SOUTHEASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES... At 413 PM EDT, a strong thunderstorm was located over Ivanhoe, or 8 miles southwest of Patterson, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Allisonia... Patterson... Byllesby... Draper... Grahams Forge... Ivanhoe... and Coleman Store. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3672 8096 3684 8106 3704 8078 3686 8058 TIME...MOT...LOC 2013Z 235DEG 26KT 3683 8092 BMG
Special weather statement, Aug 7, 4:58 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT Fri Aug 7 2020
NCZ019-072130-
Wilkes-
458 PM EDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WILKES COUNTY...
At 458 PM EDT, a strong thunderstorm was located over Wilkesboro
Reservoir, or near Boomer, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Millers Creek.
LAT...LON 3609 8138 3623 8128 3615 8103 3603 8115
3603 8118 3604 8120 3603 8122 3603 8127
3601 8129
TIME...MOT...LOC 2058Z 296DEG 8KT 3612 8125
BMGSpecial weather statement, Aug 7, 8:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
807 PM EDT Fri Aug 7 2020
VAZ024-080045-
Rockbridge-
807 PM EDT Fri Aug 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ROCKBRIDGE COUNTY...
At 807 PM EDT, strong thunderstorms were clustered over Brownsburg,
or near Rockbridge Baths, moving southeast at 15 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Goshen...
Rockbridge Baths...
Bells Valley...
Fairfield...
Brownsburg...
Vesuvius...
and Cornwall.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3793 7920 3789 7915 3786 7915 3784 7916
3782 7916 3780 7917 3779 7919 3779 7921
3781 7923 3779 7926 3779 7927 3795 7956
3806 7944
TIME...MOT...LOC 0007Z 303DEG 12KT 3796 7933
BMGSpecial weather statement, Aug 7, 8:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
844 PM EDT Fri Aug 7 2020
VAZ024-035-080130-
Amherst-Rockbridge-
844 PM EDT Fri Aug 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...
At 844 PM EDT, strong thunderstorms were clustered over Vesuvius, or
10 miles east of Rockbridge Baths, moving southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
Oronoco...
Brownsburg...
and Vesuvius.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3802 7937 3792 7919 3789 7915 3785 7915
3782 7916 3781 7917 3781 7914 3780 7913
3771 7925 3792 7951 3803 7941
TIME...MOT...LOC 0044Z 293DEG 6KT 3788 7922
BMGSpecial weather statement, Aug 7, 8:53 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
853 PM EDT Fri Aug 7 2020
VAZ018-023-080130-
Botetourt-Craig-
853 PM EDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAIG AND WEST
CENTRAL BOTETOURT COUNTIES...
At 853 PM EDT, a strong thunderstorm was located over Oriskany,
moving southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oriskany...
Eagle Rock...
and Fincastle.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3765 7973 3745 7993 3757 8011 3763 8009
3763 8008 3764 8007 3766 8003 3765 8002
3768 7996
TIME...MOT...LOC 0053Z 293DEG 6KT 3759 8000
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:07 PM EDT | Special Weather Statement | RNK | Rockbridge | 38 min |
| Aug 7, 8:24 PM EDT | Areal Flood Advisory | RNK | Rockbridge | 3 hr |
| Aug 7, 8:44 PM EDT | Special Weather Statement | RNK | Rockbridge | 46 min |
| Aug 7, 8:53 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Aug 7, 9:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge | 56 min |
| Aug 7, 9:15 PM EDT | Areal Flood Advisory | RNK | Botetourt | 2 hr |
| Aug 7, 9:19 PM EDT | Special Weather Statement | RNK | Botetourt | 41 min |
| Aug 7, 9:42 PM EDT | Special Weather Statement | RNK | Amherst | 33 min |
| Aug 7, 9:57 PM EDT | Special Weather Statement | RNK | Bedford | 48 min |
| Aug 7, 10:33 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 57 min |
| Aug 7, 11:23 PM EDT | Special Weather Statement | RNK | Bedford | 22 min |
| Aug 7, 11:34 PM EDT | Special Weather Statement | RNK | Buckingham | 26 min |
| Aug 7, 11:50 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 40 min |
| Aug 8, 12:24 AM EDT | Areal Flood Advisory | RNK | Bedford | 2 hr |
| Aug 8, 5:34 PM EDT | Special Weather Statement | RNK | Halifax | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.